Tennessee, 2015

Flash Flood and Damaging Winds in Tennessee, July 1, 2015

July 1, 2015 · NWS MEG · 3 events in 2 counties and zones

A weak upper level disturbance in northwest flow aloft triggered another round of showers and thunderstorms across Northwest Tennessee. Heavy rain and flash flooding occurred along with a few reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper level disturbance in northwest flow aloft triggered another round of showers and thunderstorms across Northwest Tennessee. Heavy rain and flash flooding occurred along with a few reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 6:48 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 6:48 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT WED JUL 1 2015

.UPDATE...

A FEW CHANGES MADE TO THE FORECAST THIS EVENING...

CURRENTLY...THE MIDSOUTH IS LARGELY ABSENT OF ANY THUNDERSTORM
ACTIVITY MOST LIKELY DUE TO STABILIZATION EFFECTS ON THE BOUNDARY
LAYER FROM CLOUD COVER THROUGH MUCH OF THE DAY. FOR THIS
REASON...LOWERED PRECIP CHANCES SIGNIFICANTLY THROUGH MIDNIGHT FOR
MOST OF THE REGION. ISOLATED THUNDERSTORMS ARE CERTAINLY STILL
POSSIBLE BUT MOST OF THE PRECIPATION SHOULD BE ASSOCIATED WITH THE
COMPLEX OF SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE SOUTHEAST
INTO THE AREA FROM MISSOURI AFTER MIDNIGHT. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED BUT A FEW STRONGER STORMS ARE POSSIBLE
ESPECIALLY IF COLD POOL ORGANIZATION CAN OCCUR.
OTHERWISE...TEMPERATURE TRENDS WERE TWEAKED AND LOWS RAISED A FEW
DEGREES GIVEN COUD COVER...BUT NO OTHER SIGNIFICANT CHANGES WERE
MADE.

TVT

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT WED JUL 1 2015/

DISCUSSION...

AT 3 PM ACROSS THE MIDSOUTH TEMPERATURES RANGE FROM THE MID 70S TO
UPPER 80S WITH SOME CLOUD COVER REMAINING FROM EARLIER CONVECTION
WHICH HAS NOW WANED AND MOSTLY DEPARTED THE REGION. A FEW STORMS
WILL BE POSSIBLE FOR THIS EVENING...WITH DECENT INSTABILITY
PRESENT AND 500 MB HEIGHT FALLS OCCURING OVER PORTIONS OF THE
REGION. CURRENT H5 ANALYSIS DEPICTS A LONGWAVE TROUGH STILL SITUATED
OVER THE EASTERN CONUS...WITH A RIDGE SITUATED OVER THE WESTERN
CONUS. THIS PATTERN WILL REMAIN IN PLACE FOR MUCH OF THE FORECAST
PACKAGE...WHICH WILL DAMPEN THE HOLIDAY WEEKEND AHEAD FOR MANY
LOCALES.

SEVERAL SHORTWAVES EMBEDDED IN NW FLOW ALOFT WILL TRANSIT THE
REGION BETWEEN THIS AFTERNOON AND SUNDAY EVENING...AIDING SEVERAL
MCS DEVELOPMENTS TO THE NW OF THE CWA. THE FIRST OF THESE WILL
APPROACH THE REGION EARLY ON THURSDAY MORNING AS A SHORTWAVE
ROTATES OUT OF SOUTH CENTRAL MISSOURI. WITH THURSDAY AFTERNOON
CAPE VALUES IN EXCESS OF 2500 J/KG COUPLED WITH 0-6 KM BULK SHEAR
VALUES GREATER THAN 40 KTS...SEVERAL STRONG TO SEVERE STORMS WILL
BE POSSIBLE THURSDAY AFTERNOON AND EVENING WITH THE FORMATION OF A
FEW STRONG AND PERSISTENT UPDRAFTS. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH ANY STORM THAT BECOMES SEVERE...WITH LARGE
HAIL AND HEAVY RAINFALL AS SECONDARY THREATS. HEAVY RAINFALL WILL
BE A CONCERN AS WE HEAD BEYOND THURSDAY AS THE SHORTWAVE PARADE
CONTINUES ON FRIDAY AND UNFORTUNATELY THE FOURTH OF JULY HOLIDAY
ON SATURDAY...CONTRIBUTING TO DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS. THE WEATHER PREDICTION CENTER QPF VALUES EXCEED
FIVE INCHES OVER PORTIONS OF WEST TENNESSEE BY EARLY
MONDAY...WHICH COULD LEAD TO LOCALIZED ARES OF FLASH FLOODING.
TEMPERATURES WILL BE COOLER THAN NORMAL FOR EARLY JULY AS WE HEAD
INTO THE HOLIDAY WEEKEND...WITH HIGHS ONLY REACHING THE LOW TO MID
80S AND OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S.

TEMPERATURES WILL NOT REMAIN BELOW NORMAL FOR LONG...AS MODELS
INDICATE A WARMER PATTERN TO SET UP IN THE LONG TERM. EARLY NEXT
WEEK THE TROUGH SHIFTS EAST WITH THE RIDGE BUILDING IN BEHIND.
THIS WILL SIGNAL A RETURN TO A MORE TYPICAL SUMMER PATTERN WITH WARMER
TEMPERATURES AND DRIER CONDITIONS AS ANY PRECIPITATION BECOMES DRIVEN
BY DAYTIME HEATING.

ZDM

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MUCH OF THE FORECAST PERIOD. A
COUPLE OF THUNDERSTORMS ARE EXITING PORTIONS OF NORTHEAST
MISSISSIPPI WITH MORE THUNDERSTORMS EXPECTED TO MOVE INTO THE
FORECAST AREA BY EARLY THURSDAY MORNING AND POSSIBLY CONTINUING
INTO THE AFTERNOON HOURS. WINDS WILL BE MAINLY FROM THE SOUTH AT
10 TO 15 KNOTS WITH SOME HIGHER GUSTS POSSIBLE FOR MUCH OF THE
FORECAST PERIOD.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 1, 4:08 AM CST, 17 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CDT WED JUL 1 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
508 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY...ESPECIALLY ALONG AND EAST OF A LINE FROM FORREST
CITY ARKANSAS TO ABERDEEN MISSISSIPPI. DAMAGING WINDS WILL BE THE
PRIMARY THREAT ALONG WITH A SECONDARY THREAT FOR LARGE HAIL.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH ON THURSDAY. DAMAGING WINDS WILL BE THE PRIMARY THREAT
ALONG WITH A SECONDARY THREAT FOR LARGE HAIL. HEAVY RAINFALL IS
ALSO POSSIBLE.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MID
SOUTH FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND. A POTENTIAL MAY
EXIST FOR STRONG TO SEVERE STORMS AS WELL AS HEAVY RAINFALL AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY...AND AGAIN AT
TIMES FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jul 1, 9:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1019 PM CDT WED JUL 1 2015

TNZ001>003-019-020-020345-
DYER TN-LAKE TN-GIBSON TN-WEAKLEY TN-OBION TN-
1019 PM CDT WED JUL 1 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1045 PM CDT FOR...

NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...

AT 1019 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER CLAYTON...OR 7
MILES SOUTH OF HICKMAN...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN DYER...NORTHEASTERN LAKE...NORTHWESTERN
GIBSON...SOUTHWESTERN WEAKLEY AND CENTRAL OBION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3651 8927 3650 8911 3617 8882 3603 8911
      3647 8936 3650 8928
TIME...MOT...LOC 0319Z 330DEG 25KT 3646 8922

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Obion

When
July 1, 9:45 PM CST to 9:50 PM CST
Where
Obion County, 2.22 mi NW of Union City to 1.35 mi SSW of Highland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.444, -89.076

Straight line winds knocked down trees and power lines around Union City.

Flash Flood, Obion

When
July 1, 10:03 PM CST to 11:30 PM CST
Where
Obion County, 1.32 mi NW of Union City to 1.15 mi WSW of Union City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.435, -89.065

Spotters reported up to 4.2 inches of rain in a two hour period in Union City. Many city streets were flooded and one person was trapped in an automobile.

Thunderstorm Wind, Weakley

When
July 1, 10:15 PM CST to 10:20 PM CST
Where
Weakley County, 1.98 mi E of Dresden to 0.79 mi SSW of West Union
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.295, -88.685

Straight line winds knocked down trees along Highway 54 in Dresden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593499, 593500, 593501.